Wisconsin, 2014Damaging Wind in Wisconsin, July 12, 2014
July 12, 2014 · NWS MKX · 1 event in 1 county or zone
A small segment Bow Echo ahead of a cold front accelerated east across Kenosha County. A mesovortex developed along the leading edge of the bow echo and produced significant straight line wind damage on the south side of Kenosha.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small segment Bow Echo ahead of a cold front accelerated east across Kenosha County. A mesovortex developed along the leading edge of the bow echo and produced significant straight line wind damage on the south side of Kenosha.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 12, 3:07 PM CST, 6 hours 24 minutes earlier.
Area forecast discussion, Jul 12, 3:07 PM CST, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
407 PM CDT SAT JUL 12 2014
TONIGHT...FORECAST CONFIDENCE MEDIUM.
A PERIOD OF HEAVY RAIN IS EXPECTED ACROSS SOUTHERN WI LATE THIS
AFTERNOON AND EVENING. THE 12-18Z MODELS HAVE COME INTO AGREEMENT ON
THE HIGHEST QPF PLACEMENT BEING OVER SOUTHERN WI. THE LATEST WPC QPF
DAY 1 GRAPHIC REFLECTS THIS WELL.
THE EXTENSIVE CLOUD COVER THIS MORNING HELPED TO KEEP THE SURFACE
FRONT WELL TO OUR SOUTH...AND THUS THE TORNADO CHANCE IS MINIMAL FOR
US. FORECAST SOUNDINGS SHOW LIMITED INSTABILITY OVER SOUTHERN WI DUE
TO THE MOIST ATMOSPHERE AND WEAK MID LEVEL LAPSE RATES...THUS SEVERE
HAIL IS NO LONGER LIKELY. THE ONLY THING LEFT FOR SEVERE POTENTIAL
IS STORM ORGANIZATION DUE TO BULK SHEAR OF 50 KNOTS AND MODERATE LOW
LEVEL LAPSE RATES TO ALLOW FOR STRONG THUNDERSTORM WIND GUSTS.
THE 850MB FRONT HAS CREPT INTO SOUTH CENTRAL WI THIS AFTERNOON PER
THE RAP MODEL ON THE SPC MESOANALYSIS PAGE. THE LEADING EDGE OF THE
PRECIP TRACKING EASTWARD ACROSS SOUTHERN WI THIS AFTERNOON IS
COINCIDENT WITH 850MB WARM AIR ADVECTION...DIFFERENTIAL VORTICITY
ADVECTION...AND UPPER LEVEL DIVERGENCE IN THE RIGHT ENTRANCE REGION
OF THE UPPER JET. THE NARROW TONGUE OF 500-1000 J/KG CAPE OVER SOUTH
CENTRAL WI IS NOT ENOUGH TO SUPPORT SUSTAINED UPDRAFTS...SO ANY OF
THE STRONGER LOOKING SHOWERS ON RADAR DO NOT LAST LONG. IN
ADDITION...THE MOIST PROFILE AND MINIMAL CAPE IN THE ICE GROWTH
REGION IS INHIBITING CHARGE SEPARATION AND THEREFORE LIGHTNING.
PRECIPITABLE WATER VALUES OF 1.9 ARE SPREADING ACROSS SOUTHERN WI
LATE THIS AFTERNOON. UPSTREAM OBSERVATIONS FROM THE LA CROSSE AREA
HAVE REPORTS OF 2 TO 3 INCHES WITHIN 1.5 HR. THAT AREA OF PRECIP...
A 3 TO 4 HOUR PERIOD OF EFFICIENT RAINFALL... WILL TRANSLATE EAST
LATER THIS AFTERNOON FROM 4 PM UNTIL AROUND 11 PM AND AFFECT AREAS
PRIMARILY ALONG AND SOUTH OF I-94. INCLUDING THE DELLS...MADISON AND
MILWAUKEE AREAS AND SOUTH. URBAN AREAS AND CONSTRUCTION AREAS WILL
BE SUSCEPTIBLE TO FLOODING.
THE HEAVY RAIN WILL BE ON THE NORTH SIDE OF THE 850MB THERMAL
BOUNDARY...IN AN AREA OF STRONG 850-700MB FRONTOGENESIS DURING THE
EARLY EVENING HOURS. THAT BOUNDARY WILL BE DROPPING SOUTHEAST THIS
EVENING. WE ARE WEIGHING THE SHORT TERM PRECIP FORECAST HEAVILY ON
THE HRRR GIVEN ITS GOOD PERFORMANCE SO FAR TODAY. IT CONTINUES TO
SHOW DEVELOPMENT OF STRONGER THUNDERSTORMS EARLY THIS EVENING AS THE
UPPER TROUGH DIGS INTO SOUTHERN WI...COINCIDENT WITH UPPER
DIVERGENCE... 700MB OMEGA AND FRONTOGENESIS. THE WRF MODELS SHOW
THIS AS WELL...BUT NOT THE RAP.
GIVEN THE SHORT NATURE OF THE EVENING HEAVY RAIN EVENT... WE ARE
STILL NOT PLANNING ON ISSUING A FLASH FLOOD WATCH AT THIS TIME.
SOUTHERN WI MISSED OUT ON THE EARLY MORNING RAIN THAT HIT THE
CHICAGO AREA SO WE ARE NOT PRE-CONDITIONED FOR FLASH FLOODING. THERE
IS DEFINITELY AN URBAN FLOODING AND PONDING CONCERN...AND WE PLAN TO
HANDLE THE RAIN WITH AN URBAN AND SMALL STREAM FLOOD ADVISORY
HEADLINE AT THIS TIME. OF COURSE...THAT IS SUBJECT TO CHANGE.
SUNDAY...FORECAST CONFIDENCE HIGH.
A STRONG COLD FRONT WILL DROP DOWN THROUGH WI ON SUNDAY...REACHING
SOUTHERN WI BY MID AFTERNOON. GIVEN THE STRONG DYNAMICS...OPTED TO
MENTION A SMALL CHANCE FOR SHOWERS AND MAYBE A THUNDERSTORM ALONG
THIS FRONT. IF IT HAPPENS...IT WILL BE A NARROW LINE. THE HIGHER
DEWPOINTS IN THE MID 60S WILL HANG AROUND UNTIL THE COLD FRONT DROPS
IN...SO MAX TEMPS SHOULD BE AROUND 80 WITH SOME SUNSHINE.
.SHORT TERM...SUNDAY NIGHT THROUGH TUESDAY NIGHT
SUNDAY NIGHT...FORECAST CONFIDENCE HIGH
UPPER TROUGH DIGS INTO THE UPPER GREAT LAKES REGION AS 250MB 100 KT
JET DIVES INTO...AND AROUND...THE BASE OF THE TROUGH BRINGING THE
LEADING EDGE OF THE COOLER AIR INTO THE STATE. LIGHT SHOWERS AND
POSSIBLY A THUNDERSTORM WILL EXIT THE SOUTHEAST SUNDAY EVENING WITH
THE SURFACE TROUGH/WEAK COLD FRONT. LOOKING FOR LOWS IN THE MID TO
UPPER 50S AS MAIN SHOT OF COOLER AIR STILL TO ARRIVE.
MONDAY NIGHT...FORECAST CONFIDENCE MEDIUM.
TROUGH BECOMES ELONGATED WITH A DOUBLE-BARREL STRUCTURE AS THE JET
STRENGTHENS ON THE EASTERN FLANK MONDAY/MONDAY NIGHT. LOOKING FOR
SHOWERS WITH CVA AS STRONG VORT IN SW CIRCULATION CENTER SWEEPS DOWN
THROUGH THE STATE. NAM SHOWING THE POTENTIAL FOR THUNDER WITH 150-
170 J/KG OF CAPE AND MOIST LAYER REACHING WELL ABOVE -10C...BUT GFS
SHOWING MUCH LESS CAPE AND SATURATION WELL BELOW -10C SO WILL GO
WITH SHOWERS AND LEAVE OUT MENTION OF THUNDER FOR NOW. COLD POOL
SETTLES OVER THE STATE UNDER CYCLONIC FLOW ALOFT WITH THE RESULTANT
CLOUD COVER KEEPING LOWS MONDAY NIGHT FROM FALLING BELOW THE UPPER
40S TO LOWER 50S...STILL COOL FOR THIS TIME OF YEAR.
TUESDAY AND TUESDAY NIGHT...FORECAST CONFIDENCE MEDIUM.
UPPER LOW BEGINS TO LIFT AWAY TO THE NE WITH JET MAX...WITH A
TRAILING SHORT WAVE TROUGH AND WEAK SURFACE TROUGH REFLECTION
PROVIDING CHANCES FOR RAIN SHOWERS TUESDAY. COOLEST DAY OF THE WEEK
TUESDAY IN NW FLOW...THOUGH 850 AND 925 MB HAVE TEMPERED
SOME...BRINGING HIGHS IN THE MID 60S TO UPPER 60S...OR ABOUT 10-15
DEGREES BELOW NORMAL. TROUGH SWINGS THROUGH BY TUESDAY
EVENING...WITH SLOWLY DECREASING CLOUD COVER AS HIGH PRESSURE BUILDS
IN. LOWS WILL DIP INTO THE LOWER TO MID 50S.
.LONG TERM...WEDNESDAY THROUGH SATURDAY. FORECAST CONFIDENCE
MEDIUM.
MODELS TRYING TO DEVELOP A POCKET OF LIGHT SHOWERS IN THE REGION
WEDNESDAY AFTERNOON AS WEAK...SHEARED VORT MAX SLIPS THROUGH REGION
BEFORE SHORT WAVE RIDGING BUILDS IN FOR THURSDAY. WILL LEAVE DRY FOR
NOW.
WARMER AIR BEGINS A SLOW RETURN AS UPPER FLOW BECOMES MORE
ZONAL...WITH DRY WEATHER EXPECTED THROUGH THE END OF THE WORK WEEK
INTO SATURDAY. GFS IS FASTER WITH RETURN OF MOIST WARM ADVECTION
AHEAD OF PLAINS TROUGH...BRUSHING FAR WESTERN WI WITH PCPN ON
SATURDAY AFTERNOON WITH ECMWF HOLDING OFF ON ANY PCPN UNTIL SURFACE
TROUGH MOVES IN SUNDAY AFTERNOON/EVENING.
&&
.AVIATION/00Z TAFS/...
MVFR CEILINGS MAY IMPROVE AS PERIODS OF HEAVY RAIN SPREAD INTO
SOUTHERN WI LATE THIS AFTERNOON INTO THE EARLY EVENING. BEHIND THE
RAIN...LIGHT FOG AND MVFR STRATUS WILL BE LIKELY. SKIES ARE EXPECTED
TO CLEAR SUNDAY MORNING...THEN VFR CLOUDS AND MAYBE A SHOWER OR
THUNDERSTORM IS POSSIBLE ALONG A STRONG COLD FRONT DROPPING INTO
SOUTHERN WI MID SUNDAY AFTERNOON.
THERE IS A THREAT FOR HEAVY RAIN ACROSS SOUTHERN WI BETWEEN 4 PM AND
11 PM THIS EVENING. THUNDER WILL BE ISOLATED. BEST CHANCE FOR THE
HEAVY RAIN WILL BE ALONG AND SOUTH OF THE I-94 CORRIDOR.
&&
.MARINE...
AREAS OF FOG EVIDENT VIA WEB CAMS OVER THE NEARSHORE WATERS AROUND
SHEBOYGAN THIS AFTERNOON. THIS IS DUE TO VERY MOIST AIR OVER THE
RELATIVELY COOL WATER OF LAKE MICHIGAN. FOG WILL SCOUR OUT FROM
NORTH TO SOUTH BY MIDDAY SUNDAY AS A COLD FRONT DROPS DOWN THE LAKE.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&
TONIGHT/SUNDAY AND AVIATION/MARINE...MRC
SUNDAY NIGHT THROUGH SATURDAY...REM
Hazardous weather outlook, Jul 12, 3:14 PM CST, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
414 PM CDT SAT JUL 12 2014
WIZ046-047-051-052-056>060-062>072-132115-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
414 PM CDT SAT JUL 12 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS ARE LIKELY TO BECOME MORE WIDESPREAD THIS
EVENING. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS DURING
THIS PERIOD NEAR AND SOUTH OF A LINE FROM PRAIRIE DU SAC TO
WATERTOWN TO MILWAUKEE. DAMAGING WINDS ARE THE PRIMARY SEVERE
WEATHER RISK.
IN ADDITION...HEAVY RAINFALL WILL BE POSSIBLE DURING THIS PERIOD.
RAINFALL ACCUMULATIONS OF 1 TO 2 INCHES IN 1 HOUR MAY CAUSE URBAN
AND STREET FLOODING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.
LMZ643>646-132115-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
414 PM CDT SAT JUL 12 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TONIGHT
A PERIOD OF THUNDERSTORMS IS EXPECTED THIS EVENING. THERE IS A
SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH DAMAGING WINDS THIS
EVENING.
DENSE FOG IS POSSIBLE TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY
DENSE FOG MAY LINGER INTO SUNDAY.
REM
WWW.WEATHER.GOV/MKX
In the hours before
Special weather statement, Jul 12, 9:10 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1010 PM CDT SAT JUL 12 2014
WIZ071-072-130400-
RACINE-KENOSHA-
1010 PM CDT SAT JUL 12 2014
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT RACINE...KENOSHA...
AT 1010 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR UNION GROVE TO NEAR POWERS LAKE...AND MOVING EAST
AT 30 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE NEAR...
UNION GROVE AROUND 1015 PM CDT.
STURTEVANT AROUND 1020 PM CDT.
MOUNT PLEASANT AND PADDOCK LAKE AROUND 1025 PM CDT.
KENOSHA AND RACINE AROUND 1030 PM CDT.
PLEASANT PRAIRIE AROUND 1045 PM CDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE KANSASVILLE...
SALEM...BRISTOL...ELMWOOD PARK...SLADES CORNERS...BASSETT...NEW
MUNSTER AND BURLINGTON.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4250 8831 4261 8830 4277 8807 4272 8777
4266 8781 4261 8782 4259 8781 4252 8781
4249 8780
TIME...MOT...LOC 0310Z 287DEG 27KT 4272 8803 4256 8825
GEHRINGThunderstorm Wind, Kenosha
- When
- July 12, 9:31 PM CST to 9:38 PM CST
- Where
- Kenosha County, 0.81 mi SSE of Truesdell to 1.55 mi S of Downtown Kenosha
- Measured
- 87 kt (100 mph) estimated gust
- Property damage
- $70,000
- Reported by
- NWS Storm Survey
- Coordinates
- 42.559, -87.914
A 3.6 mile west to east path of significant straight line wind damage. The most concentrated damage was just south of highway 50 and east of Green Bay Road. Numerous large trees snapped and uprooted. Shingle damage to approximately 8 homes with two roofs likely requiring replacement. Many privacy fences destroyed. A large tree fell on a home. The Burger King sign was destroyed. A camper was overturned.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Lightning Strike in Colorado, July 12, 20141 death · 4 injured · $50,000 · 3 events
- Flash Flooding and Flooding in Illinois, July 12, 2014$49 million · 8 events
- Flash Flood and Flood in Illinois, July 12, 2014$500,000 · 2 events
- Flash Flooding and Heavy Rain in Iowa, July 12, 2014$350,000 · 5 events
- Flash Flooding and Heavy Rain in Iowa, July 12, 2014$125,000 · 5 events
- Tornadoes and Damaging Winds in Illinois, July 12, 2014$10,000 · EF1 · 8 events
- Tornado and Flash Flooding in Colorado, July 12 to 16, 2014EF0 · 12 events
- Hail and Damaging Winds in South Dakota, July 12, 20141.75 in hail · 6 events
- Damaging Winds in Illinois, July 12, 201450 kt wind · 6 events
- Hail and Damaging Winds in Iowa, July 12, 201461 kt wind · 5 events
- Hail in Kansas, July 12, 20141 in hail · 3 events
- Flash Flood and Damaging Wind in Colorado, July 12, 2014$10,000 · 75 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519255.